He followed them through 2008. He found 138 cases of Crohn's disease and 138 of ulcerative colitis.
Those on hormone therapy had a 1.7 times higher risk of ulcerative colitis, compared to never-users. No link was found with Crohn's disease.
While the studies uncovered an association between the hormone-based therapies and digestive problems, it did not prove a cause-and-effect relationship.
Still, how to explain the apparent connections? "We probably don't have a clear mechanism," Khalili said.
In animal studies, he said, researchers have found that the colon is more vulnerable to inflammation when estrogen is given. It changes the permeability of the colon, he explained.
The link is probably of more concern in younger women, said Dr. David Bernstein, a gastroenterologist and chief of hepatology at North Shore University Hospital in Manhasset, N.Y.
In the study of older women, "the risk may be present, but it seems to be quite small," he said. The link appears stronger, he said, for oral contraceptive use and Crohn's disease.
Older women on hormone therapy probably do not need to be concerned, Bernstein said. More research may clarify that link.
However, "younger women on oral contraceptives need to be told that there is an increased risk," he added.
Khalili agreed. He said women on birth control pills who have a strong family history of IBD should especially be made aware of the research finding a link. A link is not a cause-and-effect relationship, but simply an association.
Still, he said, they should be aware, in case they want to pick another form of birth control.
Digestive Disease Week is jointly sponsored by four societies: the American Association for the Study of Liver Diseases, the American Gastroenterological Association Institute, the American Society for Gastrointestinal Endoscopy and the Society for Surgery of the Alimentary Tract.
A co-author on both studies reports consulti
All rights reserved